Heartburn meds may up risk of dementia
It seems like every week there are more and more studies coming out that link Proton Pump Inhibitors, among the most commonly used medications, to some godawful side effect. And while we’ve previously discussed effective ways to mitigate some of these side effects, a recent study showing a possible connection between acid reflux medications and dementia has caught my eye.
Patients with dementia experience a decline in mental ability and other related symptoms that interfere with daily life and their ability to care for themselves. Some of these symptoms include memory loss, problems with language and communication, a loss of focus and difficulties with visual perception, reasoning or judgment. Alzheimer's disease, which accounts for 60 to 80 percent of dementia cases, is the most common form of dementia.
The PPI and dementia connection
The study, published in the February issue of JAMA Neurology, looked at 73,679 patients over the age of 74 who didn’t have dementia. Dr. Willy Gomm of the German Center for Neurodegenerative Disease followed the subjects over a period of seven years. The results showed that regular PPI use, defined as at least one two-week prescription per quarter, was correlated with a 44 percent increased risk of dementia. While correlation doesn’t prove causation, the results can be a cause for concern.
** Ways to mitigate your risk**
- Make sure your physician is aware if you’re taking any over-the-counter acid reflux or PPI medication.
- Follow instructions and don't increase the dosage or take the medication for a longer period of time than indicated unless directed by your physician.
- The use of multiple medications was also correlated to an increased risk of dementia, so discuss any additional medications with your physician. There can also be important timing issues to establish for when to take your medications.
- Besides medication, lifestyle changes that help control acid reflux include not smoking, maintaining a healthy weight, avoiding trigger foods, smaller and more frequent meals. Elevating the head of your head with blocks or a wedge pillow can also help.
- Ask your physician about other medications like H2 blocker or antacids to control your symptoms.
- Discuss with your physician what lab tests or additional monitoring may be needed while you’re on a PPI medication.
See other helpful articles on mitigating the risks of PPI medications:
New Study Links PPI Medications With Increased Cardiovascular Risk
PPIs Increase Risk of Death Post-Surgery
Mitigating the Risk of Taking PPIs
PPIs and Heart Attack Risk
Hypomagnesaemia, PPIs and Diuretics
Jennifer has a bachelor's degree in dietetics as well as graduate work in public health and nutrition.She has worked with families dealing with digestive disease, asthma and food allergies for the past 12 years.Jennifer also serves the Board of Directors for Pediatric Adolescent Gastroesophageal Reflux Association (PAGER).